Ohio, 2020

Damaging Wind in Ohio, July 8, 2020

July 8, 2020 · NWS CLE · 1 event in 1 county or zone

Isolated thunderstorms developed along the Lake Erie lake breeze front in north-central and northwest Ohio during the afternoon and early evening of the 8th. These thunderstorms formed in an environment with moderate instability, moderate to strong DCAPE, and weak vertical wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Isolated thunderstorms developed along the Lake Erie lake breeze front in north-central and northwest Ohio during the afternoon and early evening of the 8th. These thunderstorms formed in an environment with moderate instability, moderate to strong DCAPE, and weak vertical wind shear. One of the single cell storms generated a downburst about two miles south of Rocky Ridge in Ottawa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 3:00 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 8, 3:00 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
400 PM EDT Wed Jul 8 2020

.SYNOPSIS...
A ridge of high pressure will linger over the area through
Thursday. A cold front will approach from the northwest on
Friday night and slow over the area. A couple weak disturbances
will move through this frontal zone through Sunday. High
pressure will build back into the region for early next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Shower and thunderstorm activity is beginning over the forecast
area this afternoon, but coverage is much less than yesterday
with a little less heating/instability over the area. Right
now, most of the activity is associated with the lake breeze
boundary and then out of the area in western Ohio and Indiana.
Expect coverage to pick up a bit over the region for this
afternoon and evening before fizzling with the diurnal cycle.
Low temperatures were able to come down quite a bit this
morning, but with better dew points in the region, believe that
lows will be warmer tonight in the upper 60s to lower 70s.

High pressure enters the region as the upper ridge axis pushes
over the area on Thursday. Afternoon shower and thunderstorm
activity is expected again with the diurnal cycle and coverage
will be limited to residual boundaries and the lake breeze and
will therefore maintain slight chance to low chance PoPs. Overall,
Thursday appears to be similar to today, but with areas
starting off warmer. Have the high temperatures forecast slightly
warmer with most locations at or well above 90 degrees. Low
level moisture will remain high with surface dew points in the
upper 60s to lower 70s. The subtle increase in temperatures and
dew points will allow for more widespread heat index values at
or above 100 degrees. With that, have hoisted a Heat Advisory
for much of northern Ohio. The best area of these higher values
will be in Northwest and North Central Ohio, along and west of
a line from Cleveland to Willard to Upper Sandusky.

The ridge axis and high pressure will move out of the area on
Thursday night. Temperatures will remain warm over nightly lows
in the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper level troughiness will dive into the eastern third of the
United States Friday and Saturday as massive heat wave producing
upper level high pressure amplifies with time over the Plains
states. The trough is expected to stall over the eastern United
States by Saturday night as upper level ridging builds east. The
upper level trough and associated moisture will support the threat
for showers and thunderstorms during the day Friday as day time
heating takes place producing some instability.  Due to the slow
progress of the front and upper trough, the threat for showers and
thunderstorms will continue into Saturday and gradually diminish
Saturday night.  Surface ridging will begin to build into the region
Saturday night.  Post cold frontal passage will drop air
temperatures back to the lower to middle 80s Saturday after highs in
the lower 90s Friday. Friday night and Saturday night will see lows
in the middle to upper 60s and then lower to middle 60s respectively.
Dewpoint temperatures will be on a gradual decline from the lower
70s Friday to the lower to middle 60s by the end of the period.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The upper level trough will finally get ejected out to the east
allowing weakened upper level ridge to shift east over the local
area. This will, however, force the heat wave east toward the local
area by Monday and Tuesday.  Surface low pressure will move into the
Middle Mississippi Valley region by Tuesday forcing a warm front
north of the area.  This will place the forecast area in a warm
sector that will persist through Thursday.  A cold front is expected
to settle south across the Great Lakes by week's end and cool things
down a tag.  The doldrums of a hot summer are in the making for next
week with the heat wave developing.  Otherwise, only minimal threat
for showers and thunderstorms will take place Sunday and Monday but
as high pressure and drier mean relative humidity moves into the
region, threat for thunderstorms will diminish as we head into
midweek. Temperatures during this period will be in the lower to
middle 80s Sunday and Monday warming to the middle to upper 80s
Tuesday and back to the 90s by Wednesday.  Lows will be in the
middle 60s warming to the upper 60s in the west by Tuesday
night.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Mostly VFR conditions expected through the TAF period. Diurnal
cumulus and iso/sct showers and thunderstorms are the main
concerns for this afternoon and evening. Coverage is lower than
yesterday and there is low confidence in any storm getting into
a terminal and will keep small vicinity thunder windows for the
first 6 hour period. Cumulus and convective activity will
diminish late this evening and will keep VFR conditions with
mostly clear conditions for tonight. Any activity on Thursday
appears to be after the TAF period at this time. Winds through
the entire period will be light with some stronger northerly
winds in the lakeshore areas.

Outlook...Non-VFR possible with scattered showers and
thunderstorms Thursday afternoon/evening. Greater coverage of
showers and thunderstorms is expected late Friday into Saturday
as a front crosses the area.

&&

.MARINE...
Generally a nice period on the lake through Monday with variable
winds at less than 10 knots and waves 2 feet or less.  Can't rule
out some thunderstorm wind gusts with any thunderstorms that occur
now through at least Monday over the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory from 11 AM to 9 PM EDT Thursday for OHZ003-
     006>011-017>022-027>033-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Sefcovic
MARINE...Lombardy
Hazardous weather outlook, Jul 8, 2:39 AM EST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
339 AM EDT Wed Jul 8 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-090745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
339 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hot conditions continue across the area with high temperatures in the
in the low to mid 90s and heat index values in the upper 90s for some
locations.

Scattered thunderstorms are expected today. The strongest
thunderstorms will be capable of producing wind gusts to 50 mph. In
addition, storm movement will be around 10 mph and heavy rainfall may
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A prolonged stretch of hot conditions will continue through Friday.
High temperatures will be in the low to mid 90s each day with heat
index values of 95 to 100. Heat Advisories may be needed for a
portion of the area later this week. Precautions should be taken to
stay cool and avoid heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-090745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
339 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 2:35 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
335 PM EDT Wed Jul 8 2020

OHZ011-021-082015-
Summit-Cuyahoga-
335 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CUYAHOGA AND
NORTHWESTERN SUMMIT COUNTIES...

At 333 PM EDT, a strong thunderstorm was located near North Royalton,
or 12 miles south of Cleveland, moving southeast at 5 mph.

Winds in excess of 40 mph, very heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Parma, North Royalton, Solon, Twinsburg, Macedonia, Garfield Heights,
Maple Heights, Parma Heights, Broadview Heights, Brecksville,
Bedford, Seven Hills, Independence, Northfield, Richfield,
Reminderville, Walton Hills, Valley View, Brooklyn Heights and Boston
Heights.

LAT...LON 4135 8140 4113 8167 4117 8169 4128 8169
      4128 8175 4135 8179 4142 8172
TIME...MOT...LOC 1933Z 310DEG 6KT 4133 8168

Lombardy
Special weather statement, Jul 8, 3:42 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
442 PM EDT Wed Jul 8 2020

OHZ011-013-082130-
Geauga-Cuyahoga-
442 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GEAUGA AND
SOUTHEASTERN CUYAHOGA COUNTIES...

At 441 PM EDT, a strong thunderstorm was located over Warrensville
Heights, or 10 miles southeast of Cleveland, moving east at 5 mph.

Winds in excess of 40 mph, very heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Cleveland, Cleveland Heights, Solon, Warrensville Heights, South
Russell, Highland Hills, Chesterland, Garfield Heights, Shaker
Heights, Maple Heights, South Euclid, Mayfield Heights, East
Cleveland, Lyndhurst, Brecksville, University Heights, Bedford,
Beachwood, Bedford Heights and Richmond Heights.

LAT...LON 4135 8129 4135 8159 4134 8160 4134 8164
      4152 8166 4157 8130
TIME...MOT...LOC 2041Z 266DEG 5KT 4144 8152

Lombardy
Special weather statement, Jul 8, 4:51 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
551 PM EDT Wed Jul 8 2020

OHZ006-082230-
Wood-
551 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WOOD COUNTY...

At 550 PM EDT, a strong thunderstorm was located near Weston, or 8
miles southwest of Bowling Green. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, North Baltimore, Weston, Wayne, Bloomdale, Cygnet,
Portage, Jerry City, Hoytville, Custar, West Millgrove, Milton Center
and Bairdstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4137 8346 4117 8350 4117 8388 4137 8388
TIME...MOT...LOC 2150Z 075DEG 1KT 4127 8375

Lombardy
Special weather statement, Jul 8, 4:59 PM EST, 1 hour before
Special Weather Statement
National Weather Service Cleveland OH
559 PM EDT Wed Jul 8 2020

OHZ010-019-020-082245-
Huron-Medina-Lorain-
559 PM EDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HURON...
CENTRAL MEDINA AND SOUTHERN LORAIN COUNTIES...

At 558 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Norwalk to near Medina. Movement was
west at 5 mph.

Pea size hail and heavy rain is possible with these storms. Strong
wind gusts over 40 mph also possible.

Locations impacted include...
Medina, Norwalk, Brunswick, Grafton, Wellington, Wakeman, Oberlin,
Lagrange, Penfield, Pittsfield, Spencer, Kipton, Rochester and Valley
City.

LAT...LON 4111 8261 4127 8256 4128 8188 4127 8184
      4128 8182 4108 8183
TIME...MOT...LOC 2158Z 088DEG 5KT 4120 8255 4120 8190

Lombardy
Local storm report, Jul 8, 5:26 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
626 PM EDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
07/08/2020                   LUCAS              OH   TRAINED SPOTTER

            1 FOOT DIAMETER TREE DOWN. LIMBS DOWN.

&&
Special weather statement, Jul 8, 5:39 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
639 PM EDT Wed Jul 8 2020

OHZ003-006>008-082330-
Wood-Ottawa-Sandusky-Lucas-
639 PM EDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN
SANDUSKY...WOOD AND NORTHEASTERN LUCAS COUNTIES...

At 639 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Luna Pier to 6 miles west
of Woodville to McComb. Movement was northeast at 20 mph.

Wind gusts up to 50 mph, heavy rain, and pea size hail are possible
with these storms.

Locations impacted include...
Toledo, Bowling Green, Fremont, Perrysburg, Oregon, Rossford,
Northwood, North Baltimore, Oak Harbor, Gibsonburg, Genoa, Woodville,
Elmore, Walbridge, Pemberville, Millbury, Haskins, Luckey, Bradner
and Wayne.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4144 8376 4171 8346 4170 8346 4169 8335
      4171 8334 4164 8323 4162 8313 4174 8311
      4162 8312 4153 8299 4141 8303 4125 8336
      4125 8342 4122 8342 4116 8354 4117 8368
      4121 8378
TIME...MOT...LOC 2239Z 229DEG 19KT 4179 8329 4143 8348 4113 8380

Lombardy

The radar

The Cleveland radar (KCLE), 114 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 8, 5:59 PM EST
Where
Ottawa County, 2 mi S of Rocky Ridge
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.501, -83.220

Roads closed due to numerous trees and power lines down. Damage occurred about two miles south of Rocky Ridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898054.